Alert archive / Indiana / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 7, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Mar 31, 2023, 6:25 PM EDT for Elkhart County, Marshall County, Saint Joseph County, Indiana. It was in force for 33 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 31, 2023, 6:25 PM EDT (22:25 UTC)
- Expired
- Mar 31, 2023, 6:58 PM EDT
- In force
- 33 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Elkhart County, IN, Marshall County, IN, Saint Joseph County, IN
The radar
The Northern Indiana radar (KIWX), 32 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 31, 6:30 PM EDT | HAIL 1.5 | Lakeville, IN | PHOTO ON TWITTER OF SEVERE HAIL IN LAKEVILLE, IN. TIME ESTIMATED FROM RADAR. PING PONG SIZED HAIL. |
| Mar 31, 6:30 PM EDT | HAIL 1.75 | Lakeville, IN | PHOTO ON TWITTER OF ESTIMATED GOLF BALL SIZED HAIL AT LAVILLE HIGH SCHOOL IN LAKEVILLE, IN. SEVERAL VEHICLES HAVE DAMAGE. TIME ESTIMATED FROM RADAR. |
| Mar 31, 7:00 PM EDT | HAIL 1.5 | Walkerton, IN | PING PONG SIZE HAIL REPORTED. TIME ESTIMATED FROM RADAR. |
| Mar 31, 7:03 PM EDT | HAIL 1 | La Paz, IN | QUARTER SIZE HAIL REPORTED NEAR THE INTERSECTION OF CHURCH STREET AND MICHIGAN ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 10.4 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1009 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 646 m²/s²
- 0-3 km storm-relative helicity
- 712 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
009
WUUS53 KIWX 312225
SVRIWX
INC039-099-141-312330-
/O.NEW.KIWX.SV.W.0007.230331T2225Z-230331T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
625 PM EDT Fri Mar 31 2023
The National Weather Service in Northern Indiana has issued a
* Severe Thunderstorm Warning for...
Elkhart County in north central Indiana...
Southeastern St. Joseph County in north central Indiana...
Northern Marshall County in north central Indiana...
* Until 730 PM EDT.
* At 625 PM EDT, a severe thunderstorm was located near Lakeville, or
9 miles southwest of Gulivoire Park, moving northeast at 60 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
South Bend, Elkhart, Mishawaka, Goshen, Nappanee, Bremen, Dunlap,
Gulivoire Park, Middlebury, Osceola, Walkerton, Wakarusa,
Millersburg, Lakeville, New Paris, Benton, Locke, La Paz, Teegarden
and Woodland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4146 8648 4165 8617 4173 8566 4157 8565
4150 8566 4147 8577 4143 8603 4144 8606
4143 8606 4139 8635
TIME...MOT...LOC 2225Z 245DEG 50KT 4149 8633
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
MARSILI3 follow-up statements
888
WWUS53 KIWX 312239
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
639 PM EDT Fri Mar 31 2023
INC039-099-141-312330-
/O.CON.KIWX.SV.W.0007.000000T0000Z-230331T2330Z/
Elkhart IN-St. Joseph IN-Marshall IN-
639 PM EDT Fri Mar 31 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR ELKHART...SOUTHEASTERN ST. JOSEPH AND NORTHEASTERN MARSHALL
COUNTIES...
At 639 PM EDT, a severe thunderstorm was located near Wakarusa, or 7
miles southeast of Mishawaka, moving northeast at 60 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
South Bend, Elkhart, Mishawaka, Goshen, Nappanee, Bremen, Dunlap,
Gulivoire Park, Middlebury, Osceola, Wakarusa, Millersburg, New
Paris, Benton, Locke, Woodland, Jimtown, Southwest, Foraker and
Waterford Mills.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4159 8625 4165 8617 4173 8566 4157 8565
4150 8566 4147 8577 4143 8603 4144 8606
4143 8606 4145 8614
TIME...MOT...LOC 2239Z 245DEG 50KT 4158 8608
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
MARSILI260
WWUS53 KIWX 312250
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
650 PM EDT Fri Mar 31 2023
INC099-141-312259-
/O.CAN.KIWX.SV.W.0007.000000T0000Z-230331T2330Z/
St. Joseph IN-Marshall IN-
650 PM EDT Fri Mar 31 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ST. JOSEPH AND
NORTHEASTERN MARSHALL COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4160 8606 4167 8605 4173 8566 4157 8565
4154 8566 4154 8577 4153 8587 4152 8600
4154 8604 4154 8605
TIME...MOT...LOC 2249Z 245DEG 50KT 4164 8590
$$
INC039-312330-
/O.CON.KIWX.SV.W.0007.000000T0000Z-230331T2330Z/
Elkhart IN-
650 PM EDT Fri Mar 31 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR CENTRAL ELKHART COUNTY...
At 649 PM EDT, a severe thunderstorm was located over Dunlap, moving
northeast at 60 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Elkhart, Goshen, Dunlap, Middlebury, Wakarusa, Jimtown, Southwest and
Waterford Mills.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4160 8606 4167 8605 4173 8566 4157 8565
4154 8566 4154 8577 4153 8587 4152 8600
4154 8604 4154 8605
TIME...MOT...LOC 2249Z 245DEG 50KT 4164 8590
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
MARSILI052
WWUS53 KIWX 312258
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
658 PM EDT Fri Mar 31 2023
INC039-312308-
/O.CAN.KIWX.SV.W.0007.000000T0000Z-230331T2330Z/
Elkhart IN-
658 PM EDT Fri Mar 31 2023
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL ELKHART COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However some hail is
still possible with this thunderstorm.
LAT...LON 4160 8606 4167 8605 4173 8566 4157 8565
4154 8566 4154 8577 4153 8587 4152 8600
4154 8604 4154 8605
TIME...MOT...LOC 2253Z 245DEG 50KT 4169 8575
$$
MARSILIWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 4:56 PM EDT, 1 hour 29 minutes earlier.
Area forecast discussion, Mar 31, 4:56 PM EDT, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
456 PM EDT Fri Mar 31 2023
.SYNOPSIS...
Issued at 1039 AM EDT Fri Mar 31 2023
Severe thunderstorms are expected late this afternoon and
evening. The primary hazard will be damaging wind gusts along a
strong line of storms. Tornadoes are possible as well. Be sure to
have multiple ways to receive weather alerts.
&&
.UPDATE...
Issued at 452 PM EDT Fri Mar 31 2023
A line of thunderstorms is lifting northeast through Illinois. A
secondary line is parallel to this, is moving through central
Indiana. The RAP model, which is the basis of SPC's mesoanalysis,
is running about 2F too mild with dewpoints in our area...not too
shabby. Mesoanalysis depicts a corridor of 8c/km mid level lapse
rates over northwest IN, colocated with 50 knots of bulk shear and
low-level SRH of about 200 m2/s2. MUCAPE over IL is about 1000
j/kg, and is expected to drift east into our forecast area. The
storms over IL have a history of producing large hail and at least
one report of a tornado. Hail seems to be the dominant short-term
threat with those storms. Our current surface wind direction
(generally SSW) is not as ideal for the tornado threat in the
short-term, through the observed SRH is adequate. Surface wind is
forecast to back and become more SSE with time. Overall, the
severe weather risk is increasing for locations west if IN Route
15 over the next few hours.
&&
.SHORT TERM...(This Evening through Saturday)
Issued at 351 PM EDT Fri Mar 31 2023
There are no significant changes in the near-term forecast thinking
for severe thunderstorms late this afternoon and evening (see AFD
update from this morning). Convection is well underway to the west
and our surface observations indicate favorable conditions.
Supercells moving through central IL are being monitored, should
they enter our forecast area within the next few hours.
Alternatively, additional development is favored on some high-res
guidance. These would be the supercells capable of all hazards.
POPs were adjusted this evening to refine the QLCS timing, which
looks to move from west from about 9p to 1a EDT. Damaging wind
gusts remain the primary concern, along with embedded tornadoes.
Very windy and cold on Saturday in the wake of a tight thermal
gradient aloft as the upper-level trough becomes negatively tilted
and lifts northeast. Most model guidance favors strong wind gusts
mixing down from about 850mb, resulting in wind gusts of 40 to 50
mph. Two periods where gusts of 55 mph are possible is behind the
cold front tonight, along the US 24 corridor as the dry slow moves
overhead. The second period is Saturday afternoon downwind of the
lake as the surface low occludes and a secondary thermal trough
aloft moves in. In fact, an argument could be made for a high wind
warning adjacent to the lake, but the duration is likely shortlived.
Thus, the wind advisory remains most representative of this wind
event. One area that might struggle to see wind gusts of 45 mph is
far northeast IN and far south-central MI. Blending a variety of
model guidance and peppering in some 90th percentile National Blend,
I am still coming up short there with gusts closer to 40 mph
instead. With the expected precipitation, there will be less mixing-
down of the stronger wind gusts. There will also be passing rain and
snow showers on Saturday. Delightful. No snow accumulation is
expected.
&&
.LONG TERM...(Saturday Night through Friday)
Issued at 351 PM EDT Fri Mar 31 2023
Wind gusts subside Saturday evening. High pressure moves in through
at least Monday morning. Thereafter, the weather pattern become
active with WAA over much of the Mississippi River valley and a warm
front lifting into our CWA Monday night or so. This brings the
chance of rain to the forecast, which lingers through Midweek when a
low lifts through the Central Plains and Midwest. We look to be in
the warm sector of this storm, so, there will be the chance for
thunderstorms both ahead and along the cold front. The late-week
period is cooler behind the front, but soon rebounds in the wake of
a departing surface high.
There will be several warm days early in the week as ridging builds
in and WAA washes over the area. Highs will be well into the 60s on
Monday, with highs in the 70s likely for some on Tuesday and
Wednesday.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon)
Issued at 1248 PM EDT Fri Mar 31 2023
Strong warm advection has weakened early on within decaying lead
theta-e ridge across the terminals. This will cycle back late aftn
given vigorous low level mass flux response ahead of strong cyclone
wrapping up wwd across IA. This will yield strong srly gradient
winds through evening, accentuated by brief near severe convective
winds in association with expected cold frontal driven squall line
toward late evening. Quick post frontal improvement/VFR follows for
a time after midnight within strong mid level subsidence regime
before wrapping mid level cyclone follows late Sat morning/aftn with
return to MVFR flight rule.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Wind Advisory from 6 AM EDT /5 AM CDT/ to 6 PM EDT /5 PM CDT/
Saturday for INZ005>009-012>015-017-018-020-022>027-032>034-
103-104-116-203-204-216.
MI...Wind Advisory from 6 AM to 6 PM EDT Saturday for MIZ078>081-177-
277.
OH...Wind Advisory from 6 AM to 6 PM EDT Saturday for OHZ001-002-004-
005-015-016-024-025.
LM...Small Craft Advisory until 11 PM EDT this evening for LMZ043-046.
Gale Warning from 11 PM this evening to 8 PM EDT Saturday for
LMZ043-046.
&&
UPDATE...Brown
SYNOPSIS...Brown
SHORT TERM...Brown
LONG TERM...Brown
AVIATION...T
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndianaHazardous weather outlook, Mar 31, 9:48 AM EDT, 8 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 948 AM EDT Fri Mar 31 2023 INZ005>009-012>015-017-018-020-022>027-032>034-103-104-116-203-204- 216-MIZ078>081-177-277-OHZ001-002-004-005-015-016-024-025-011400- Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall- Fulton IN-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington- Wells-Adams-Grant-Blackford-Jay-Northern La Porte- Eastern St. Joseph IN-Northern Kosciusko-Southern La Porte- Western St. Joseph IN-Southern Kosciusko-Cass MI-St. Joseph MI- Branch-Hillsdale-Northern Berrien-Southern Berrien-Williams- Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH- 948 AM EDT Fri Mar 31 2023 /848 AM CDT Fri Mar 31 2023/ ...WIND ADVISORY IN EFFECT FROM 6 AM EDT /5 AM CDT/ TO 6 PM EDT /5 PM CDT/ SATURDAY... This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...Today and tonight. Thunderstorms late this afternoon and early tonight can produce damaging wind gusts. Tornadoes are possible as well. Ensure you have multiple ways to receive weather alerts. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. LMZ043-046-011400- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 948 AM EDT Fri Mar 31 2023 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 11 PM EDT THIS EVENING... ...GALE WARNING IN EFFECT FROM 11 PM THIS EVENING TO 8 PM EDT SATURDAY... This Hazardous Weather Outlook is for the nearshore waters of southeastern Lake Michigan. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. Gale Warning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning.
In the hours before
Local storm report, Mar 31, 6:08 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
608 PM EDT FRI MAR 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0558 PM HAIL WANATAH 41.43N 86.89W
03/31/2023 M1.00 INCH LA PORTE IN EMERGENCY MNGR
&&Local storm report, Mar 31, 6:21 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
621 PM EDT FRI MAR 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM HAIL KINGSFORD HEIGHTS 41.48N 86.69W
03/31/2023 E1.00 INCH LA PORTE IN BROADCAST MEDIA
&&The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 31, 4:11 AM EDT | Gale Warning | IWX | 40 hr | |
| Mar 31, 4:53 AM EDT | Wind Advisory | IWX | Adams, Allen, Blackford, Cass, DeKalb, Elkhart and 18 more | 36 hr |
| Mar 31, 5:23 PM EDT | Special Marine Warning | IWX | 112 min | |
| Mar 31, 5:50 PM EDT | Severe Thunderstorm Warning | IWX | LaPorte | 31 min |
| Mar 31, 6:05 PM EDT | Severe Thunderstorm Warning | IWX | LaPorte, Saint Joseph, Starke | 29 min |
| Mar 31, 6:46 PM EDT | Severe Thunderstorm Warning | IWX | Marshall, Starke | 27 min |
| Mar 31, 7:00 PM EDT | Special Marine Warning | IWX | 60 min | |
| Mar 31, 7:05 PM EDT | Severe Thunderstorm Warning | IWX | Elkhart, Saint Joseph | 25 min |
| Mar 31, 7:24 PM EDT | Severe Thunderstorm Warning | IWX | Elkhart, LaGrange | 36 min |
| Mar 31, 7:37 PM EDT | Severe Thunderstorm Warning | IWX | LaGrange, Steuben | 23 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.